| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


L-Dopa for Anorexia

Q. This may sound a little odd, but many years ago (1976/77) I was hospitalized at Guy's Hospital, London with anorexia nervosa and remember being treated with L-Dopa. I've been trying to find out for years why I would have been given a Parkinson's medication for anorexia. Would you have any information about this?

A. I can only speculate, but back in the mid-70s--and even to this day, to some degree--there was great interest in the connection between the brain chemical dopamine and anorexia nervosa (AN). In 1974, there was a letter from Drs. AJ Johanson and NJ Knorr reporting on treatment of AN using levodopa (L-Dopa) [Lancet 1974 Sep 7;2(7880):591]. I don't have access to this letter, but I can tell you that the use of L-dopa for AN never really panned out in clinical practice.

To my knowledge, there are no controlled studies from 1980 to the present showing that L-dopa is useful in AN. That said, there is some recent evidence that, indeed, AN may involve some type of abnormality in dopamine receptor sensitivity (see Brambilla et al, Psychoneuroendocrinology 2001 May;26(4):393-409). The basic idea is that brain cell receptors--the "landing sites"--for dopamine are under-active in the brains of AN patients. Therefore, it could make sense to try to rev up the dopamine system by giving the patient external supplies of dopamine building blocks--which is really what L-dopa is.

An interesting theory--and it might have motivated your doctors at Guy's--but it really hasn't been borne out in the cold, harsh light of clinical experience. For a recent review of AN treatment, you might want to see the chapter by Harris et al in the book edited by M. Dewan and R. Pies, "The Difficult to Treat Psychiatric Patient" (American Psychiatric Press, 2001).

June 2003

Disclaimer Back to Ask the Expert